Wyoming, 2026

High Wind in Wyoming, January 15 to 17, 2026

January 15 to 17, 2026 · NWS RIW · 5 events in 5 counties and zones

The combination of a passing shortwave trough and strong jet stream aloft produced high winds across portions of central Wyoming. The highest wind gusts occurred in the Bighorn Mountains of Johnson County, where the School House RAWS site had a maximum wind gust of 85 mph.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

The combination of a passing shortwave trough and strong jet stream aloft produced high winds across portions of central Wyoming. The highest wind gusts occurred in the Bighorn Mountains of Johnson County, where the School House RAWS site had a maximum wind gust of 85 mph. The strong wind was accompanied by heavy snow showers at times, bringing reduced visibility and wintry travel conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jan 15, 12:20 PM MST, 1 hour 45 minutes earlier. Its key messages:

  • Warm and breezy conditions persist across the Cowboy State today.
  • A nearing cold front will usher in cooler temperatures as early as this evening. Winds will increase with the front with strong gusty winds possible especially in parts of Johnson County.
  • Isolated showers may be possible in association with the frontal passage this evening through early Friday morning.
  • Mild temperatures and mainly quiet conditions return for the weekend through the first half of next week.
Area forecast discussion, Jan 15, 12:20 PM MST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1220 PM MST Thu Jan 15 2026

.KEY MESSAGES...

- Warm and breezy conditions persist across the Cowboy State
  today.

- A nearing cold front will usher in cooler temperatures as
  early as this evening. Winds will increase with the front with
  strong gusty winds possible especially in parts of Johnson
  County.

- Isolated showers may be possible in association with the
  frontal passage this evening through early Friday morning.

- Mild temperatures and mainly quiet conditions return for the
  weekend through the first half of next week.

&&

.UPDATE...
Issued at 1158 AM MST Thu Jan 15 2026

Not much has changed regarding the short term forecast with the
previous discussion explaining the setup well. Winds do look to
increase through the afternoon and evening today as the cold
front nears the area. The strongest gusts remain across portions
of Johnson County, where High Wind Warnings are in effect.
Confidence is lacking to issue additional highlights for parts
of the Bighorn Basin and Natrona County. That being said there
still may be some strong gusts of 50 mph or more at times in
these locations. Some isolated showers may be possible as the
front passes this evening into the early morning hours Friday.
The best chances 30-60% for a brief shower look to be across
portions of the Bighorn Basin, Johnson, and Natrona Counties.
Fremont County may see a very isolated shower with chances
around 20-40%. Precipitation should dissipate by sunrise on
Friday with most remaining dry throughout the day. High
temperatures for Friday have trended cooler with the current
forecast being temperatures ranging from the mid 20s to mid 30s.
The coldest temperatures look to be over western WY and across
Johnson and Natrona Counties.

The weekend looks to be mostly dry with temperatures remaining
mild but cooler than we have seen over the past few days. A few
isolated showers cannot be ruled out Sunday as a disturbance
moves across the central CONUS. Otherwise mild and mostly quiet
weather prevails through the first half of next week. Looking
farther towards the second half of the week a potential pattern
shift remains possible. However, models have begun to deviate, leading
to lesser confidence on just how long this break in the pattern
may last.

&&

.DISCUSSION...
Issued at 202 AM MST Thu Jan 15 2026

Satellite water vapor imagery at 09Z shows three distinct features
that will influence the weather across Wyoming through Saturday. The
first is the upper level ridge centered over northern California,
keeping northwesterly flow aloft. The second feature is a weak
disturbance embedded in the northwest flow traversing over southern
Montana as of 09Z. The third feature is potent shortwave trough,
with limited moisture, over eastern Washington. The weak
disturbance, the second feature mentioned, will shift into northern
Wyoming early this morning through roughly 10AM. This disturbance
will provide support for gusty 25 mph to 35 mph winds across
northern Johnson County and wind prone high elevations. Behind this
disturbance, winds aloft become more northerly and the surface
pressure gradient will be tightening ahead of an approaching cold
front. Thus, a windy afternoon is in store for much of the area with
widespread gusts of 15 mph to 25 mph across many low elevation
areas. Gusts of 30 mph to 45 mph are forecast across
north/northwesterly wind prone locations such as northern Johnson
County, the Cody Foothills, portions of Natrona County, and high
elevations.

The aforementioned cold front and potent shortwave trough will
traverse, north to south, across the state between 3PM and 11PM
today. Along and behind the front, winds will increase even more,
especially across northern Johnson County, as a strong, northerly
upper level jet positions itself over the state. There is high
confidence (90%) that the strongest winds will occur over Johnson
County late this evening through at least Friday evening due to a
60kt to 70kt 700mb wind maximum directly over this area. For Johnson
County, sustained winds of 25 mph to 40 mph and gusts around 60 mph
are expected (90%+ chance) from 3PM this afternoon through Friday
evening. Thus, the High Wind Watch has been upgraded to a High Wind
Warning valid from 3PM Thursday through 5PM Friday. Another area of
interest during this time frame is the Bighorn Basin, given the
favorable northerly flow. Northerly winds of 20 mph to 35 mph, with
75% chance of gusts of 40 mph, are forecast behind the front and on
Friday. A gust of 50 mph is not completely out of question (25% to
30% chance), however, any gusts above 50 mph are unlikely given the
700mb wind maximum is farther east. On Friday, there is an 80%
chance of 40 mph gusts across Natrona County. Most other locations
across the state will have a windy Thursday evening with and for a
few hours behind the front with gusts between 25 mph and 35 mph.
Star Valley and Jackson Hole Valley will likely (90%+ chance) be
spared of any gusts at all between now and Friday evening.

The second story with the cold frontal passage is the accompanying
colder, near season temperatures. High temperatures today/Thursday
are forecast to be 15 to 25 degrees above normal, especially east of
the Divide, with highs in the upper 40s to 50s. At sunset this
evening, mean 700mb temperatures are forecast to be anywhere from -
1C to -6C. By sunrise on Friday, behind the front, forecasted mean
700mb temperatures drop to -9C across southwest Wyoming to near -20C
across northeastern portions. This means temperatures Friday morning
will be in the single digits across west Wyoming and teens to low
20s (Fahrenheit) elsewhere. High temperatures on Friday are forecast
to be 20 to 30 degrees colder compared to this afternoon's /
Thursday's high temperatures, especially east of the Divide.
However, Friday's temperatures will be more representative of
"normal" mid January highs.

The third and final story with the cold front are the light
precipitation chances (20% to 40%) with and behind the front across
Johnson and Natrona Counties, the Bighorns, Casper Mountain, and
other high elevations east of the Divide. Precipitation will begin as
light rain across northern Johnson County before transitioning to
light snow. Accumulations will be light as this is not a very
saturated system. There is a 70% chance of 0.5 inches and a 40%
chance of 1 inch across northern Johnson County. Other low elevation
areas of Johnson and Natrona Counties will be lucky to see 0.5
inches.

A windy night can be expected Friday night into Saturday with the
upper level jet still overhead. However, we have opted to not extend
the High Wind Warning into Friday night at this time due to
weakening 700 mb winds. There is a good consensus that the west
CONUS ridge will remain in place from Sunday through at least mid
next week, ultimately keeping most of the area precipitation free.
Temperatures over the weekend are forecast to in the 30s and 40s.
Guidance has been hinting that a weak, mostly dry cold front will
traverse the area late Sunday into Monday. This front will likely
only bring Monday's high temperatures down a few degrees compared to
Sunday. There is a reasonable amount of confidence (around 60%) that
mild temperatures will return on Tuesday. There is early indication
that the west CONUS ridge will shift east by Thursday and bring a
return of westerly flow. This would mean that the region will be
able to tap into Pacific moisture and potentially bring a return of
snow to western Wyoming by late next week.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1015 AM MST Thu Jan 15 2026

Winds begin to increase in the first couple hours of the period,
ahead of an incoming cold front. A mostly clear sky to start the
period sees increasing high clouds as well through this afternoon,
with greater cloud cover with the front starting this evening.

The main weather impact will be from the cold front, which moves in
from the north after 22z/Thu. Gusty north winds are expected,
strongest with the front and a few hours after, but prolonged gusty
winds are expected into Friday. Though it is a mostly dry front,
(besides increased cloud cover) a few snow showers are possible
around KCPR (70% between 02z and 06z) and KCOD (25% between 01z and
05z), with lesser chances at KLND and KWRL due to dry downsloping.

At KJAC, going with a persistent forecast for fog again
tonight, but with increasing clouds, chances are lower. However,
there is enough support to include in the TAF.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from 3 PM this afternoon to 5 PM MST Friday
for WYZ010-011.

&&

UPDATE...Dziewaltowski
DISCUSSION...Gerhardt
AVIATION...Wittmann
Hazardous weather outlook, Jan 15, 2:13 AM MST, 11 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
213 AM MST Thu Jan 15 2026

WYZ001>020-022>030-161315-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin-
Owl Creek and Bridger Mountains-Bighorn Mountains West-
Bighorn Mountains Southeast-Northeast Johnson County-
Southeast Johnson County-Teton and Gros Ventre Mountains-
Jackson Hole-Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
213 AM MST Thu Jan 15 2026

...HIGH WIND WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 5 PM MST
FRIDAY...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and tonight.

Widespread northerly wind gusts of 25 mph to 40 mph expected east
of the Continental Divide. By the early afternoon, gusts of 45 mph
to 60 mph are anticipated across Johnson County, especially northern
Johnson County, and across portions of the Bighorn Basin. The
strongest winds are expected to impact Buffalo and I-90.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday...Northerly wind gusts of 40 mph to around 60 mph are
expected across Johnson County, especially northern Johnson County,
and across portions of the Bighorn Basin. The strongest winds are
expected to impact Buffalo and I-90.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Northeast Johnson County

When
January 15, 2:05 PM MST to January 17, 3:31 AM MST
Where
Northeast Johnson County forecast zone
Measured
69 kt (79 mph) measured gust
Reported by
Mesonet
Coordinates
44.039, -106.585 (the zone’s center; the record gives no point)

Numerous locations around Buffalo had maximum wind gusts over 75 mph. Some notable gusts included 79 mph at Indian Creek along Interstate 90 and 78 mph at the Johnson County airport.

High Wind, Southeast Johnson County

When
January 15, 3:00 PM MST to 8:30 PM MST
Where
Southeast Johnson County forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
44.039, -106.585 (the zone’s center; the record gives no point)

A maximum wind gust of 64 mph occurred at the Purdy East site to the west of Interstate 25.

High Wind, Natrona County Lower Elevations

When
January 15, 3:44 PM MST to January 16, 11:50 AM MST
Where
Natrona County Lower Elevations forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

High wind occurred across portions of Natrona County. Some of the more notable gusts included 72 mph at Scenic Drive and 62 mph at the Natrona County airport.

High Wind, North Big Horn Basin

When
January 15, 3:49 PM MST to 8:25 PM MST
Where
North Big Horn Basin forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
RAWS
Coordinates
44.524, -108.791 (the zone’s center; the record gives no point)

The Willow Creek RAWS site had a maximum wind gust of 70 mph. The Greybull Airport had a wind gust of 63 mph.

High Wind, Bighorn Mountains Southeast

When
January 16, 4:47 AM MST to 8:56 AM MST
Where
Bighorn Mountains Southeast forecast zone
Measured
74 kt (85 mph) measured gust
Reported by
RAWS
Coordinates
43.635, -107.022 (the zone’s center; the record gives no point)

A maximum wind gust of 85 mph occurred at the School House RAWS site.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2026Every state in 2026This day in weather historyWarnings in Wyoming, January 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1313888, 1313889, 1313890, 1313886, 1313887.